Minnesota, 2002

Damaging Wind in Minnesota, July 31, 2002

July 31, 2002 · NWS DLH · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 31, 1:30 AM CST, 8 hours 40 minutes earlier.

Area forecast discussion, Jul 31, 1:30 AM CST, 8 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
230 AM CDT WED JUL 31 2002

THE OBVIOUS FCST PROB IS THE LIKELIHOOD OF SVR TSTMS TDA AND THIS
EVE. ALL SVR PARAMS STRONGLY SUPPORT THE HIGH RISK FOR OUR CWA
ISSUED BY SPC. SEE LATEST SWODY1 FOR A THOROUGH DISC. CURRENT ZFP
HAS THE SITUATION PRETTY WELL COVERED...BUT WILL HAVE TO ADD SOME
DEFINITION TO THE TIMING AND ALSO ADD MENTION OF SVR TO ALL GROUPS.
ATMOS INITIALLY CAPPED...SO MAIN ACTION SHOULD NOT COME UNTIL AFT
THE NOON HOUR AS CFNT APPROACHES WRN MN AND SFC HTG...ISENT
LIFT...AND LOLVL MSTR ADVCTN ARE MAXIMIZED. ALL MODELS DID WELL IN
DEPICTING DIFFERENT AREAS OF CURRENT TSTM ACTIVITY...BUT AVN SEEMED
TO DO BEST OVERALL...AND WILL USE A BLEND OF AVN AND ETA FOR GENERAL
TIMING. ACTIVITY DIMINISHES RAPIDLY AFT 06Z TNGT AS CFNT PASSES AND
DRY/COLD ADVCTN COMMENCES. UPR TROF TAKES MOST OF THU TO PASS...BUT
BY THEN LOWER LEVELS HAVE DRIED OUT AS SFC RIDGE AND SUBSIDENCE
DOMINATE. PCLDY SHOULD SUFFICE...ALONG WITH THE CURRENT BREEZY
WORDING WITH 35KT 850MB WNDS AND CAA. MID-UPR 80S FOR TDA IN CURRENT
ZONES STILL LOOK CONSISTENT WITH MOS GUIDANCE...WAA REGIME...AND
INITIAL SUNSHINE. COOL-DOWN FOR THU ALSO WELL DEPICTED. TEMPS WILL
NEED LITTLE OR NO UPDATING.

.DLH...NONE.

ERF

In the hours before

Special weather statement, Jul 31, 7:30 AM CST, 2 hours 40 minutes before
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-312000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
830 AM CDT WED JUL 31 2002

...SLIGHT TO MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS THE
NORTHLAND TODAY...

HAZARD...
LARGE HAIL...WIDESPREAD DAMAGING WINDS...AND ISOLATED TORNADOES.

DISCUSSION...
AN UPPER LEVEL LOW PRESSSURE AREA WILL COMBINE WITH A SURFACE LOW
PRESSURE AREA TO INCREASE THUNDERSTORM DEVELOPMENT AND INTENSITY
ACROSS NORTHEASTERN MINNESOTA AND NORTHWESTERN WISCONSIN THIS
MORNING THROUGH THIS EVENING. DUE TO THE STRENGTH OF THE LOW
PRESSURE AREA AND PLENTY OF LOW LEVEL MOISTURE...MANY OF THE
THUNDERSTORMS WILL BECOME SEVERE WITH LARGE HAIL OVER ONE INCH IN
DIAMETER AND DAMAGING WINDS OVER 60 MILES AN HOUR. SUPERCELLS WITH
TORNADOES ARE ALSO POSSIBLE...ESPECIALLY IN THE MODERATE RISK AREA.

THE MODERATE RISK AREA INCLDUES CROW WING...AITKIN...PINE...AND
CARLTON COUNTIES IN MINNESOTA AND MOST OF NORTWESTERN WISCONSIN.
SOME OF THE CITIES IN THE MODERATE RISK AREA INCLUDE
BRAINERD...HINCKLEY...AITKIN...GRANTSBURG...HAYWARD...ASHLAND...AND
PARK FALLS. THE REMAINDER OF NORTHEASTERN MINNESOTA IS IN A SLIGHT
RISK OF SEVERE THUNDERSTORMS.

SPOTTER ACTIVATION...
SEVERE WEATHER SPOTTER ACTIVATION HAS BEEN REQUESTED FOR PARTS OF
NORTHEASTERN MINNESOTA AND WILL LIKELY BE NEEDED FOR THE REMAINDER
OF THE NORTHLAND THIS MORNING AND AFTERNOON.

.END

CHRISTENSON

The radar

The Duluth radar (KDLH), 92 km away, was scanning. The volume nearest the first event began at 16:07 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pine

When
July 31, 10:10 AM CST
Where
Pine County, 3 mi NW of Sandstone
Measured
55 kt (63 mph)
Reported by
TRAINED SPOTTER
Coordinates
46.167, -92.917

Trees were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2002Every state in 2002This day in weather historyWarnings in Minnesota, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5312372.